Texas, 2023Drought in Texas, September 1 to 30, 2023
September 1 to 30, 2023 · NWS BRO · 9 events in 9 counties and zones
Near record to record hot and generally rain-free weather to begin the normally wettest month of the calendar year maintained a large swath of Severe (D2) to Extreme (D3) Drought across all but the eastern portions of the Brush Country/Coastal Plains and Rio Grande Valley.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Near record to record hot and generally rain-free weather to begin the normally wettest month of the calendar year maintained a large swath of Severe (D2) to Extreme (D3) Drought across all but the eastern portions of the Brush Country/Coastal Plains and Rio Grande Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 31, 11:27 PM CST, 33 minutes earlier.
Area forecast discussion, Aug 31, 11:27 PM CST, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1227 AM CDT Fri Sep 1 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Friday night)
Issued at 216 PM CDT Thu Aug 31 2023
Expect more of the same hot and drier (lower humidity) than
typical weather through Friday. A drier northerly flow persist
for at least the next 24-36 hours as a mid-level low pressure
cuts off over Louisiana with its axis extending south across the
western Gulf. Deep South Texas will be on the western (drier side)
of the low while a mid-upper ridge over the Southern Plains and
Texas continues to provide above normal temperatures. The
atmosphere over Deep South Texas remains anomalously dry for the
end of August/early Sept with pwats forecast near the 10 (tenth)
percentile (1.3 inches) Friday. This will continue to provide a
large diurnal temperature range of 25-30 degrees which is
uncommon this time of year. Expect lows tonight and Friday night
in low to mid 70s inland and upper 70s on the coast.with exception
highs once again Friday to climb into the upper 90s to as high as
105 degrees. Brownsville has already tied today record high of
102 degrees and tomorrow's (Sept 1) record of 100 degrees may be
in jeopardy. Harlingen and McAllen will be challenging today and
tomorrow's daily records as well.
We will continue to be vigilant with the extremely low daytime
humidity and prolong drought conditions. While tomorrow afternoon
relative humidity levels to plummet once again between 15-35
percent wind conditions remain light keeping elevated fire weather
conditions subdued at this time. Overnight recovery will be slow
and not until after 9 PM near the coast and closer to midnight
(far west) will the relative humidity levels exceed 70 percent.
&&
.LONG TERM...
(Saturday through next Thursday)
Issued at 216 PM CDT Thu Aug 31 2023
The long term starts out with a mid-level low over east texas.
The east side of the low will be more convectively active, which
will generally focus rain chances over the adjacent marine areas.
A few showers will be possible closer to the coast Saturday night
into Sunday, however. Weak ridging aloft will take over early next
week after the mid-level low fills. Bursts of nocturnal tropical
convection will subsequently increase over the Southwest Gulf of
Mexico. The deeper moisture will tend to drift north during the
day, providing the Lower Texas coastal marine areas with isolated
to scattered rain chances in the afternoons and evenings. As well,
a sea breeze signal is showing up in the grid consensus for the
afternoons of Tuesday through Thursday. This matches up well in
the guidance where dewpoints at Brownsville start out in the lower
70s but increase into the mid 70s on Sunday and beyond. The
higher dew points will force heat index values higher, into the
103 to 108 degree range Monday through Thursday. Skies will be
mostly sunny but will become partly cloudy Monday through next
week. Temperatures will be above normal, nothing new there, rising
to several degrees above normal at night and during the day.
Rip current risk should be mainly low in the long term, though
there could be times when it increases to moderate. This would
most likely occur when wave heights are around three feet with
swells increasing to around seven seconds or more. This may occur
from around Sunday to Monday. Other hazards like heat advisory
conditions will remain muted.
&&
.AVIATION...
(06Z TAFS)
Issued at 1225 AM CDT Fri Sep 1 2023
VFR will prevail through the forecast period at all TAF sites.
Variable winds below 5 knots are expected through early morning
before increasing from the east/southeast with the seabreeze to
around 12-15 knots with occasionally higher gusts through the
afternoon hours.
&&
.MARINE...
Issued at 216 PM CDT Thu Aug 31 2023
Tonight through Friday night...Weak surface low pressure resides
over the Western and Central Gulf of Mexico which will continue to
provide a general light offshore flow tonight and Friday. Winds
may temporarily turn southeast winds late afternoon and early
evening over the near shore shore waters and across the Laguna
Madre due to the sea breeze front. Seas remain low with the
residual long period swell waning overnight. An isolated shower or
thunderstorm is possible over the far offshore Gulf waters Friday
night.
Saturday through Tuesday Night...The pressure gradient will
remain generally weak. That said, initially light winds will
become moderate to fresh on Sunday, and will then ease back to
moderate on Monday and Tuesday. Wave heights will be low to
moderate. Small craft should exercise caution to low end small
craft advisory conditions will be possible on Sunday. Isolated
showers and thunderstorms may develop early next week. Long range
models are carrying a mid-level low over East Texas for Sunday and
Monday, tending to kick it north after that. That will favor
isolated convection over the Northwest Gulf early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 99 77 96 77 / 0 0 10 0
HARLINGEN 100 72 97 73 / 0 0 10 0
MCALLEN 102 75 99 75 / 0 0 0 0
RIO GRANDE CITY 103 74 101 74 / 0 0 0 0
SOUTH PADRE ISLAND 90 80 89 80 / 0 0 10 0
BAYVIEW/PORT ISABEL 94 75 94 76 / 0 0 10 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
SHORT TERM...59-GB
LONG TERM....54-BHM
AVIATION...22-Garcia
Hazardous weather outlook, Aug 31, 3:01 PM CST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
401 PM CDT Thu Aug 31 2023
TXZ248>255-351-353>355-451-454-455-012115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
401 PM CDT Thu Aug 31 2023
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...This Afternoon and Tonight
There is a High Risk of rip currents at the beaches of South Padre
Island and Boca Chica Beach through this evening and a Moderate
Risk tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
An elevated risk of rip currents is possible at the local beaches
Sunday through Wednesday.
Heat index values of 105 to 110 degrees are expected during the
afternoon hours of the period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-012115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
401 PM CDT Thu Aug 31 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Cameron
- When
- September 1, 12:00 AM CST to September 18, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Severe (D2) Drought Continued across the southern half of Cameron County, south of a line from Santa Rosa through Harlingen to Laguna Atascosa National Wildlife Refuge, through the middle of September as the typically welcome rainfall failed to arrive in a significant way, while record heat continued from August into September.
Drought, Coastal Cameron
- When
- September 1, 12:00 AM CST to September 18, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Severe (D2) Drought Continued across the southern half of Coastal Cameron County, south of a line from Laguna Atascosa National Wildlife Refuge, through the middle of September as the typically welcome rainfall failed to arrive in a significant way, while record heat continued from August into September.
Drought, Cameron Island
- When
- September 1, 12:00 AM CST to September 18, 11:59 PM CST
- Where
- Cameron Island forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Severe (D2) Drought Continued across the Cameron County barrier island to include all of the City of South Padre Island through Boca Chica Beach, through the middle of September as the typically welcome rainfall failed to arrive in a significant way.
Drought, Northern Hidalgo County
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Northern Hidalgo County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Severe (D2) Drought persisted across the western half of Northern Hidalgo County through September 25th, mainly along and west of Interstate 69C, as the typically wet conditions in September failed to materialize, while temperatures remained at or near record levels for the month and the astronomical summer (June 21 to September 22) overall. The Severe Drought area would expand eastward to cover all of northern Hidalgo County by September 26th. Impacts to livestock continued to be felt, with dollar damages not yet known as of late November.
Drought, Brooks
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Severe (D2) Drought persisted across southwest Brooks County through September 25th, before expanding east to cover all but the northern fifth of the county from the 26th through month's end. Lack of seasonal rainfall for the wettest month of the calendar year, and continued record to near-record heat were the primary reasons for the deteriorating conditions. No financial data were available for livestock impacts, though there were known issues due to paltry water supplies.
Drought, Zapata
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Extreme (D3) Drought dominated September across most of Zapata County, as rainfall was limited to patches of the county (mainly the northern tier) after mid month. At the start of the month, a sliver of Severe (D2) Drought existed near the Starr County and Webb County lines (south and north); these were eliminated by continued searing heat and lack of rainfall by September 5th, and the entire county was at Extreme levels until the aforementioned rainfall across the extreme northern tier mid-month helped knock down the drought level one category, to Severe (D2) once again from San Ygnacio northeast to the Jim Hogg line on September 19, about 5 miles south of the Webb County line. Livestock were impacted by the conditions, though there were not specific loss values available at the time of this writing (late November).
Drought, Jim Hogg
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Severe (D2) to Extreme (D3) Drought conditions dominated Jim Hogg County through September, as searing, record to near record heat continued and rainfall was limited to local heavy rain in thunderstorms, mainly in northern portions of the county, during the middle of the month (September 15), when more than 4 inches fell near Hebbronville. Farther south, lack of sufficient rainfall kept conditions unchanged for the month.
For the county overall, Extreme conditions held across the western third to half of the county, with Severe conditions elsewhere until the September 19th monitor, when the aforementioned rains allowed minor improvement from Severe to Moderate (D1) in the northeast fifth of the county, including Hebbronville.
Livestock were impacted by the combination of searing heat and lack of significant rainfall. Dollar damage impacts were not known as of this writing (late November).
Drought, Starr
- When
- September 1, 12:00 AM CST to September 4, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Severe (D2) Drought continued from late August into early September across all but the far northwest corner of the county (immediate border with Zapata and Jim Hogg) where Extreme (D3) Drought was in place.
Drought, Southern Hidalgo County
- When
- September 1, 12:00 AM CST to September 4, 11:59 PM CST
- Where
- Southern Hidalgo County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Severe (D2) Drought persisted from late August into early September across southern Hidalgo County (generally defined as locations south of FM 490), and mainly west of the Hargill/Monte Alto area (which were at Moderate, or D1, Drought).
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in California, September 1 to 2, 20233 deaths · 9 events
- Flash Flooding and Hail in Nevada, September 1 to 2, 20232 deaths · $674,000 · 54 kt wind · 18 events
- Flash Flooding and Dust Storm in California, September 1, 2023$30 million · 52 kt wind · 25 events
- Wildfire in Washington, September 1 to 11, 2023$75 million · 2 events
- Wildfire in Idaho, September 1 to 25, 2023$24 million · 1 event
- Drought in Louisiana, September 1 to 30, 2023$7.0 million · 9 events
- Wildfire in Colorado, September 1 to 5, 2023$4.0 million · 1 event
- Flash Flooding and Damaging Winds in California, September 1 to 2, 2023$1.2 million · 72 kt wind · 25 events
- Wildfire in Washington, September 1 to 5, 2023$2.4 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$1.0 million · 1 event
- Drought in Kansas, September 1 to 30, 2023$950,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142721, 1142723, 1142726, 1142732, 1142733, 1142734, 1142735, 1142737, 1142738.